Pennsylvania, 2005

Damaging Wind in Pennsylvania, September 29, 2005

September 29, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 29, 5:49 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 29, 5:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
649 AM EDT THU SEP 29 2005

.SHORT TERM (REST OF TODAY)...
ONE MORE WATCH BOX...THIS ONE WILL BE FOR ERN/CENTRAL COS. REST
UNCHANGED. WIDESPREAD WIND DAMAGE ONGOING. NO TIME FOR LSR.

&&

.PREVIOUS DISCUSSION...
(ISSUED 536 AM EDT THU SEP 29 2005)

SHORT TERM (REST OF TODAY)...
WILL UPDATE TO INCLUDE A WIND ADVISORY FOR NW AREAS AS WELL. TREES
DOWN IN WARREN COUNTY JUST A FEW MINUTES AGO.

PREVIOUS DISCUSSION...
(ISSUED 411 AM EDT THU SEP 29 2005)

SHORT TERM (REST OF TODAY)...
SPC WILL BE ISSUING SVR BOX 824 ANY SECOND NOW. WILL UPDATE WITH
WORDING AS NEEDED FOR NRN TIER.

PREVIOUS DISCUSSION...
(ISSUED 201 AM EDT THU SEP 29 2005)

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
LOTS OF STUFF TO DO THIS MORNING...AS FRONT IS CHARGING INTO THE
WEST...WITH SHOWERS AND EVEN SOME POSSIBLE THUNDER. MOST AREAS
WILL NOT HEAR THUNDER...SO WILL CONTINUE TO LEAVE IT OUT. CATG
POPS IN ORDER FOR ALL AREAS...EXCEPT PERHAPS THE FAR LWR SUSQ...AS
DYNAMICS LACKING AND DOWNSLOPE MIGHT TAKE OVER QUICKLY THIS
MORNING. WILL HOLD THE COURSE THERE...THO AND KEEP POPS 80 OR
BETTER.

WINDS HAVE BEEN UNUSUALLY BREEZY TONIGHT AND WILL KICK UP EVEN
MORE AS THE FRONT PASSES. NAM BUFKIT SOUNDINGS SHOW 3KFT WINDS
NEARING 60 KTS OVER KJST THIS MORNING...BUT BELIEVE THAT IS
OVERDONE. THE DIR SHEAR IN THE LOWEST FEW KFT SHOULD ALSO HELP TO
KEEP THAT STUFF (IF IT IS THAT STRONG) FROM MIXING DOWN TO THE
SFC. WILL THEREFORE JUST MENTION HIGHER END GUSTS (40-45 MPH) IN
THE ZONES...BUT STAY JUST SHY OF WIND ADVISORY CRITERIA (46 MPH).
TWINGS AND SMALL LIMBS MAY GET BROKEN OFF...BUT IT IS LATE SEPT
WILL ISSUE AN SPS ABOUT THE GUSTY WINDS THIS AM.

PRECIP TAPERS OFF QUICKLY AFTER FROPA. THINGS SHOULD BE DRY IN
MOST PLACES AFTER NOON...AND MAY EVEN GET PT SUNNY...BUT WILL
HOLD CHC SHRA IN NW/NRN TIER FOR COLD- ADVECTIVE LAKE-EFFECT SHRA.

WINDS SLACKEN FAST TONIGHT...AS HIGH PRESSURE BUILDS IN. SKIES
WILL CLEAR OUT...TOO - EXCEPT PERHAPS VERY CLOSE TO THE LAKE SHORE
AND NWRN MTS. THAT SLIM POSSIBILITY OF CLOUDS MAY NOT BE ENUF TO
KEEP THE TEMPS FROM FALLING OFF THE TABLE...AND GETTING CLOSE TO
FREEZING IN MOST NRN AREAS FRI AM. THUS...WILL ISSUE FROST
ADVISORY FOR CLEARING SKIES...LIGHT WINDS AFTER MIDNIGHT...AND
TEMPS IN THE MID 30S (OR COLDER?). FROST ADVISORY WILL BE NORTH OF
I-80...BUT SOME OTHER PLACES/VALLEYS (IN THE LAURELS AND SCENT
COS) COULD GET INTO MID 30S...SO WILL WORD FOR PATCHY FROST
THERE.

QUIET AND NICE/CLIMO FOR FRIDAY.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...
NO CHANGES HERE...AS DRY AND WARMER-THAN-NORMAL PATTERN SETS UP.
QUICK SLAP FROM THIS TROF WILL BE A BAD MEMORY AS THOSE LOWER THAN
NORMAL HEIGHTS ARE FAST-REPLACED BY A HUGE AREA OF POSITIVE HEIGHT
ANOMALIES OVER NOAM - WITH +2.25 STDV ANOMALY CENTERED OVER MAINE
BY DAY4. NO CHANCE FOR RAIN EXISTS IN THE LONG TERM FORECAST.

AVIATION...
DEEPENING LOW WILL PULL A STRONG COLD FRONT ACROSS THE REGION TODAY.
LLWS LIKELY EARLY...MAINLY IN SPOTS WHERE THE LOW LEVEL WINDS ARE
STILL FAIRLY LIGHT.

MAINLY VFR AHEAD OF THE FRONT...BUT SOME MVFR IN AREAS OF CU AND
ISOLATED SHOWERS AND STORMS.

POCKETS OF MVFR LATER THIS AM AND EARLY THIS AFTERNOON...WITH
SHOWERS ALONG AND JUST BEHIND THE FRONT. OTHERWISE...VFR CONDITIONS.

WINDS WILL BE STRONG TODAY...ESPECIALLY AROUND MIDDAY...GIVEN COLD
ADVECTION...FAST MOVEMENT OF SYSTEMS...STILL DECENT HEATING BY THE
SUN...AND WINDS ALOFT. WIND GUSTS TO 40 MPH LIKELY...WITH PERHAPS A
FEW HIGHER GUSTS.

HEIGHTS COME UP FAST LATER TODAY...THUS WINDS AND SC WILL DIE OFF
FAIRLY FAST. PRIOR TO THIS...SOME HEAVY LAKE EFFECT SHOWERS
LIKELY...MAINLY N PA...AS LAKES ARE STILL QUITE WARM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR PAZ004>006-010>012-017-018-024-033-037-041-
042 UNTIL 11 AM THURSDAY.
SEVERE THUNDERSTORM WATCH FOR PAZ012-018-019-025>028-041-042-
045-046-049>053-058 UNTIL 1 PM THURSDAY.
FROST ADVISORY FOR PAZ004>006-010>012-017-018-037-041-042 FROM
2 AM FRIDAY TO 9 AM FRIDAY.
SEVERE THUNDERSTORM WATCH FOR PAZ004>006-037 UNTIL 9 AM
THURSDAY.
&&

SHORT TERM...

In the hours before

Special weather statement, Sep 29, 1:34 AM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
234 AM EDT THU SEP 29 2005

PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-045-046-
291245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
234 AM EDT THU SEP 29 2005

...GUSTY WINDS POSSIBLE THIS MORNING...

A STRONG COLD FRONT WILL PUSH THROUGH THE REGION FROM WEST TO EAST
THIS MORNING. THE FRONT WILL BE HERALDED BY SHOWERS AND ISOLATED
THUNDERSTORM...AND GUSTY WINDS.

THE BREEZY SOUTHWEST WINDS AHEAD OF THE FRONT WILL RAPIDLY TURN
TO THE WEST AND NORTHWEST...AND WILL GUST UP TO 40 MPH AS THE
FRONT PASSES. THE HIGHEST GUSTS WILL BE ON THE RIDGE TOPS OF THE
WESTERN MOUNTAINS.

WINDS LIKE THIS CAN KNOCK DOWN SMALL BRANCHES AND TWIGS. THEY CAN
ALSO MAKE CONTROLLING A HIGH-PROFILE VEHICLE DIFFICULT. USE CARE
IF YOU WILL BE DRIVING THIS MORNING.

DANGELO
Local storm report, Sep 29, 6:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 AM EDT THU SEP 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     TSTM WND DMG     WARREN                  41.84N 79.14W
09/29/2005                   WARREN             PA   COUNTY OFFICIAL

            REPORTS OF TREES DOWN THROUGHOUT COUNTY

0555 AM     TSTM WND DMG     BRADFORD                41.96N 78.64W
09/29/2005                   MCKEAN             PA   COUNTY OFFICIAL

            TREES AND WIRES DOWN

0605 AM     TSTM WND DMG     WILCOX                  41.58N 78.68W
09/29/2005                   ELK                PA   COUNTY OFFICIAL

            TREES DOWN

0610 AM     TSTM WND DMG     WESTLINE                41.77N 78.75W
09/29/2005                   MCKEAN             PA   COUNTY OFFICIAL

            TREES DOWN ON WIRES

0620 AM     TSTM WND DMG     SHINGLEHOUSE            41.97N 78.19W
09/29/2005                   POTTER             PA   CO-OP OBSERVER

            TREES DOWN AND POWER OUT

0627 AM     TSTM WND DMG     DUBOIS                  41.12N 78.76W
09/29/2005                   CLEARFIELD         PA   COUNTY OFFICIAL

            TREES DOWN

0635 AM     TSTM WND DMG     JOHNSTOWN               40.33N 78.92W
09/29/2005                   CAMBRIA            PA   COUNTY OFFICIAL

            TREES DOWN THROUGHOUT THE COUNTY. TRAFFIC LIGHTS OUT IN
            JOHNSTOWN.

&&

RMR

The radar

The State College radar (KCCX), 92 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
September 29, 7:00 AM EST
Where
Lycoming County, Williamsport
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.250, -77.000

A line of thunderstorms knocked down trees across Lycoming County. In Williamsport itself, trees were knocked down in Brandon Park and along Sheridan Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474102.